Skin-related side effects may be an indicator that the cancer medications are working

Immune checkpoint inhibitors, which strengthen the immune response against tumor cells, have become standard of care for many patients with advanced cancers; however, the medications can often cause side effects, most commonly affecting the skin. A new study led by researchers at Massachusetts General Hospital (MGH) and published in JAMA Dermatology indicates that these side effects may actually be an indicator that the medications are working.

For the study, investigators accessed the TriNetX Diamond network, a database of health records and claims data from more than 200 million U.S. and European patients. The team compared information for 14,016 patients with advanced cancer who were treated with immune checkpoint inhibitors: 7,008 who developed skin-related side effects and 7,008 who did not.

The median study follow-up was 3.2 years and 3,233 (26.1%) of the patients had died during that time. Patients who experienced at least one skin-related adverse event had a 22% decrease in mortality. Interestingly, this protective effect was not the same for all skin-related adverse events and was strongest among patients who developed vitiligo (loss of skin color in blotches), lichen planus (an inflammatory skin condition), itchiness, dryness, and non-specific rashes, ranging from a 30%–50% protection from mortality.

These data provide oncologists and dermatologists with important prognostic information when counseling immunotherapy recipients on the clinical implications of the skin toxicities. Also, skin toxicities tend to occur early in the course of immunotherapy and present an opportunity to evaluate efficacy soon after initiating treatment. As such, our findings may help identify patients who are more likely to benefit from their current immunotherapy regimen versus those who may need to be considered for a stronger or alternative treatment regimen."

Yevgeniy R. Semenov, MD, senior author, investigator, Department of Dermatology, MGH

Additional research is needed to understand the mechanisms behind the relationships between these skin reactions and a patient's prognosis, and whether interventions used to treat or prevent them may affect survival.

Source:
Journal reference:

Tang, K., et al. (2022) Association of Cutaneous Immune-Related Adverse Events With Increased Survival in Patients Treated With Anti-Programmed Cell Death 1 and Anti-Programmed Cell Death Ligand 1 Therapy. JAMA Dermatology. doi.org/10.1001/jamadermatol.2021.5476.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
Post a new comment
Post
You might also like...
Analysis reveals increasing prevalence of esophageal cancer and Barrett’s esophagus in middle-aged adults